Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 266, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 2002, 8:00 PM CDT for Clark County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 8:00 PM CDT (01:00 UTC)
- Expired
- Aug 12, 2002, 9:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Clark County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 8:27 PM CDT | Hail 0.75 | Minneola, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2080 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 23.8
The text
As transmitted, in the capitals the NWS used until 2016.
393
WUUS53 KDDC 130100
SVRDDC
KSC025-130200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT MON AUG 12 2002
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLARK COUNTY IN SOUTHWEST KANSAS
* UNTIL 900 PM CDT
* AT 758 PM CDT...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES SOUTHWEST OF MINNEOLA...MOVING SOUTHEAST AT 10
MPH.
* SOME LOCATIONS AFFECTED
MINNEOLA AT 805 PM CDT
RURAL RESIDENTS OF CLARK COUNTY THROUGH 900 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
DAMAGING HAIL THE SIZE OF GOLFBALLS,
DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR,
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,
LAT...LON 3747 9996 3746 10012 3731 10010 3706 10008
3723 9976
BURGERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:40 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 2:40 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 240 PM CDT MON AUG 12 2002 DAYS 1-2... U/A ANALYSIS TODAY STILL SHOWING A 90KT 2H JET ON THE WEST SIDE OF OUR UPPER TROF NOW MOVING INTO SRN MT/NRN WY. SFC COLD FRONT AT 12Z EXTENDED FROM SE CO INTO NW KS AND AS OF 18Z JUST BEGAN MOVING INTO EXTREME WRN KS. MODELS ALREADY AT 18Z MOVING OUR SFC FRONT TOO FAST TODAY AND BELIEVE UNTIL OUR WAVE COMES OUT LATER TONIGHT THE FRONT WILL MAKE LITTLE PROGRESS E/SE. AHEAD OF THIS BOUNDARY IN SW KS DWPTS ARE IN THE 60S AND 7-5H LAPSE RATES AS NOTED BY SPCDY1 AROUND 8 C/KM. MODIFIED KDDC SOUNDING INDICATING CAPES AROUND 3000 J/KG IF TEMPS WARM TO AROUND 90 TODAY HOWEVER THERE WAS ALSO A WARM MID LAYER WHICH WILL HAVE TO BE OVERCOME. STILL WITH THIS IN MIND GIVEN MULTIPLE BOUNDARIES IN OUR CWA, AND STRONG CONVERGENCE ALONG OUR COLD FRONT (PER SWOMCD DISCUSSION) DO NOT SEE WHY SCATTERED CONVECTION WILL NOT DEVELOP, AT LEAST ALONG OUR FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS SHOULD THEN BE FOLLOWED BY ANOTHER SHOT OF PCPN, MAINLY AFTER MIDNIGHT AS OUR VORT LOBE ENTERS ERN CO AND THEN CROSSES WESTERN KS EARLY TUESDAY MORNING. THIS WILL PUSH OUR COLD FRONT SOUTH INTO OKLAHOMA WHICH WILL ALLOW THE COOLER AIR LOCATED IN NEBRASKA TO INVADE THE AREA. THE CURRENT FORECAST HAS A GOOD HANDLE WITH THIS EVENT AND SEE NO REASON TO LOWER POPS TONIGHT OR TUESDAY GIVEN THE TIMING OF OUR VORT LOBE. WILL HOWEVER BUMP POPS UP SLIGHTLY IN THE WEST FOR TUESDAY MORNING. ALL MODELS CONTINUE TO AGREE WITH THIS WAVE EXITING WESTERN KS BY 18Z TUESDAY WITH SKIES CLEARING FROM WEST TO EAST. HIGH PRESSURE WILL THEN BUILD INTO WESTERN KS THROUGH TUESDAY NIGHT WHICH SHOULD PROVIDE FOR A CLEAR NIGHT AND FAIRLY LIGHT WINDS. HAVING SAID THIS TEMPS SHOULD FALL OFF INTO AT LEAST THE LOW TO MID 50S AS ADVERTISED BY FWC/MAV IN MOST AREAS. THE NORTHWEST COULD EVEN SEE SOME UPPER 40S WHICH IS CURRENTLY COVERED BY CURRENT FORECAST. COOLEST DAYTIME READINGS WILL BE ON TUESDAY AND HOW COOL TO GO WILL DEPEND ON HOW MUCH SUN WE WILL/WILL NOT SEE. AT THIS TIME APPEARS THE WEST WILL SEE THE MOST AND EAST THE LEAST SO HAVE OPTED TO STAY CLOSE TO GUIDANCE IN THE WEST AND UNDERCUT GUIDANCE A FEW DEGREES IN THE EAST. DAYS 3-7... TODAYS DIAGNOSTIC DATA SHOWS NO CLEAR INDICATION OF AN MJO EITHER MOIST OR DRY. CONSIDERABLE TROPICAL CONVECTION SHOWS ON DAILY SATELLITE LOOPS WITH TWO REGIONS WHERE ROSSBY WAVE DISPERSION MAY BE INFLUENCING THE CONVECTIVE MODES. THE FIRST IS THE PERSISTENT CONVECTIVE COMPLEXES SEEN OVER THE INDIAN OCEAN, AND THE OTHER IS THE RELATIVELY ACTIVE REGION ALONG THE EQUATOR FROM AROUND 140E TO JUST EAST OF THE DATE LINE. THE WARM EPISODE EL NINO MAY BE CONTRIBUTING TO THE LATTER. AVERAGE ANGULAR MOMENTUM ANOMALIES FOR THE NORTHERN HEMISPHERE WESTERLIES IS NOW AT A RELATIVE MINIMUM BUT APPEARS ABOUT TO INCREASE SO NO CLEAR SIGNAL IS PRESENT IN THESE DATA EITHER. THE GENERAL CIRCULATION STATE OF THE NORTHERN HEMISPHERE WESTERLIES CONTINUES TO BE A LOWER LATITUDE HYBRID WAVE 5 WITH THE UPPER LATITUDES OSCILLATING AROUND A WAVE ONE SOLUTION WITH THE POLAR VORTEX. FOR THE BULK OF THIS FORECAST CYCLE, THE MOST SIGNIFICANT FEATURE APPEARS TO BE A DEVELOPING AREA OF UPPER LEVEL CROSS POLAR FLOW FROM THE KARA SEA EASTWARD ALONG THE NORTH COAST OF SIBERIA INTO ALASKA. WITH TIME, THE MODELS ARE MOSTLY IN AGREEMENT IN DEVELOPING A BROAD CYCLONIC CIRCULATION ALOFT ENCOMPASSING MOST OF THE ARCTIC OCEAN, CANADA, GREENLAND AND ICELAND. THE RESULT SHOULD BE A NUMBER OF COLD AIR SURGES CROSSING THE POLAR REGION BEFORE DIVING SOUTH ALONG THE WEST COAST OF CANADA INTO THE WESTERN CONUS. THIS BECOMES THE DOMINATE NORTHERN HEMISPHERE CIRCULATION FEATURE AS IT CUTS OFF MINOR UPPER CYCLONES OVER THE NORTH PACIFIC, WESTERN EUROPE AND THE EASTERN ATLANTIC. MEANWHILE, THE UPPER LEVEL TROUGH OVER THE EASTERN CONUS ON DAY 3 SHOULD RETROGRADE IN RESPONSE TO THESE IMPULSES SO THAT BY THE WEEKEND WE SEE A MEAN WEST COAST UPPER TROUGH AND A BUILDING UPPER RIDGE OVER THE CONUS. THE ABOVE SCENARIO ARGUES FOR A SERIES OF UPPER LEVEL SHORT WAVE TROUGHS ROTATING ACROSS THE NORTHERN CONUS DURING THIS FORECAST PERIOD. THERE IS LITTLE AGREEMENT BETWEEN THE MODELS IN THE TIMING OF EACH OF THESE FEATURES. EACH OF THESE WILL BRING A CANADIAN COLD FRONT SOUTH INTO THE NORTHERN CONUS BUT THERE IS CONSIDERABLE QUESTION WHETHER ANY OF THESE FRONTS COULD GET AS FAR SOUTH AS THE FORECAST AREA. THE GOING FORECAST APPEARS TO HAVE PLAYED ONE OF THESE FRONTS INTO THE FORECAST AREA ON SATURDAY. WHILE THERE IS SERIOUS DOUBT OF THIS OCCURRING AT THIS TIME PER THE MODELS, IT ALSO CANNOT BE RULED OUT DUE TO THE ABOVE REASONING AND WILL CONTINUE THIS TREND RATHER THAN MAKING CHANGES BASED UPON WHAT MAY LARGELY BE MODEL NOISE. AS THE UPPER TROUGH BECOMES ANCHORED OVER THE WESTERN CONUS THIS WEEKEND WITH COOLER CANADIAN AIR DIGGING INTO IT FROM THE CROSS POLAR FLOW, THE SOUTHEASTERN CONUS UPPER RIDGE SHOULD BUILD BACK INTO THE PLAINS. THIS WILL PROVIDE ABOVE NORMAL TEMPERATURES AND BELOW NORMAL PRECIPITATION FOR MONDAY AND THE OUTLOOK PERIODS. THIS IS ALSO CONSISTENT WITH THE GOING FORECAST. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 57 74 52 86 / 60 30 0 0 GCK 55 77 50 86 / 60 20 0 0 EHA 54 75 51 85 / 60 20 0 0 LBL 57 73 52 86 / 70 40 0 0 HYS 55 76 50 86 / 50 20 0 0 P28 63 71 56 86 / 70 60 0 0 .DDC...NONE. FCSTID =BURGERT/JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 57 min |
| Aug 12, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 40 min |
| Aug 12, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 30 min |
| Aug 12, 7:49 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 56 min |
| Aug 12, 7:54 PM CDT | Tornado Warning | DDC | Meade | 51 min |
| Aug 12, 8:10 PM CDT | Flash Flood Warning | DDC | Gray | 3 hr |
| Aug 12, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 60 min |
| Aug 12, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 66 min |
| Aug 12, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| Aug 12, 8:47 PM CDT | Tornado Warning | DDC | Clark | 28 min |
| Aug 12, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 67 min |
| Aug 12, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 47 min |
| Aug 12, 11:14 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 61 min |
| Aug 13, 1:34 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 26 min |
| Aug 13, 1:54 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 36 min |
| Aug 13, 2:12 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 33 min |
| Aug 13, 2:20 AM CDT | Severe Thunderstorm Warning | DDC | Grant | 25 min |
| Aug 13, 2:34 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 41 min |
| Aug 13, 2:45 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 45 min |
| Aug 13, 2:46 AM CDT | Severe Thunderstorm Warning | DDC | Grant | 44 min |
| Aug 13, 3:07 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 38 min |
| Aug 13, 3:13 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.